Thunderstorm Wind, Fremont
- When
- May 22, 1:07 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.817, -108.733
Thunderstorm outflow roared through central Fremont County raising dust hundreds of feet into the air. An instantaneous gust to 75 knots was recorded with automated equpiment at the National Weather Service office near Riverton Regional Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Thunderstorm outflow roared through central Fremont County raising dust hundreds of feet into the air. An instantaneous gust to 75 knots was recorded with automated equpiment at the National Weather Service office near Riverton Regional Airport. Wind gusts of 55 to 60 knots were common around Riverton. One small shed was destroyed near Missouri Valley Road. Flying debris from the shed damaged part of a nearby home. A small garage in Shoshoni was also damaged by the wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 22, 12:13 PM MST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 113 PM MDT MON MAY 22 2006 .SHORT TERM...TONIGHT THROUGH THURSDAY INSTABILITY INCREASING ACROSS OUR SRN ZONES WHERE BREAK IN CLOUDS HAS ALLOWED FOR DECENT HEATING. FEW STRONG STORMS ALREADY ROAMING ABOUT THE SOUTHWEST...ESPECIALLY SWEETWATER COUNTY. THREAT OF ISOLATED SEVERE THUNDERSTORMS CONTINUES THROUGH THE EVENING HOURS. MAIN THREAT WILL BE WIND GUSTS OVER 60 MPH BUT A COUPLE STORMS COULD PRODUCE PENNY SIZE HAIL. SOME HEAVY RAIN IS ALSO A DISTINCT POSSIBILITY. EXPECT CONVECTION TO GRADUALLY INCREASE THE REMAINDER OF THE AFTERNOON AND THEN BECOME MORE ORGANIZED THIS EVENING AS NEGATIVELY TILTED TROUGH APPROACHES. EXPECT RATHER WIDESPREAD CONVECTION OVER THE SOUTHWEST...SWING INTO OUR SERN ZONES DURING THE COURSE OF THE EVENING. WILL KEEP MENTION OF STRONG WINDS...SMALL HAIL AND HEAVY RAIN IN MOST OF OUR SRN ZONES THIS EVENING. PER THE PARALLEL NAM...THIS SYSTEM MAY CLOSE OFF AGAIN OVER WRN SD ON TUESDAY AND KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS GOING OVER OUR NERN ZONES THROUGH THE DAY. FLAT RIDGE THEN BUILDS IN FOR WEDNESDAY AND THURSDAY WITH WARMING TEMPERATURES AGAIN AFTER TUESDAYS DECENT COOLDOWN. USED SOME WRF WINDS AGAIN FOR THE SHORT TERM AND THIS GIVES SOME AREAS IN AND NEAR THE MOUNTAINS SOME VERY WINDY CONDITIONS...BUT THIS LOOKS GOOD. LONG TERM...THURSDAY NIGHT THROUGH MONDAY SOUTHWEST FLOW INCREASE THURSDAY WELL AHEAD OF THE NEXT UPPER LOW. MOISTURE INCREASES AS WELL SO SHOWERS AND THUNDERSTORMS THAT DEVELOP SHOULD PRODUCE SOME DECENT MOISTURE...PRIMARILY IN THE WEST AND NORTH. SOUTHWEST WINDS INCREASE IN THE TYPICAL SPOTS WITH LEE TROUGH DEVELOPING. CLOSED SURFACE LOW WINDS UP OVER SE MONTANA BY FRIDAY MORNING...WITH A FRONTAL SURGE INTO THE NORTH. UPPER LOW APPROACHES FRIDAY WITH FLOW BACKING TO THE SSW...WITH DRYSLOT OVER ALL BUT WESTERN WYOMING THROUGH SATURDAY MORNING. THE SURFACE LOW LIFTS NORTHEAST INTO NORTH DAKOTA...ALLOWING THE SOUTHWEST WINDS TO MIX BACK IN. ANOTHER LEE TROUGH FORMS FRIDAY EVENING...WITH ANOTHER SURGE FRIDAY NIGHT...MAKING IT INTO THE CENTRAL ZONES. MOISTURE INCREASES AS THE UPPER LOW MOVES INTO THE NORTHWEST STATES ON SATURDAY. THIS MERITS MENTION OF POPS EVERYWHERE...THOUGH WITH FRONT ALONG THE MONTANA BORDER...HAVE POPS ACROSS THE NORTH SATURDAY AND SUNDAY. THE UPPER LOW SWINGS THROUGH MONDAY BRINGING IN MUCH COOLER AND POTENTIALLY WETTER WEATHER. THE ATMOSPHERE STABILIZES FROM WEST TO EAST WITH THE PASSAGE OF THE TROUGH...THOUGH HAVE LEFT THUNDER MENTION DUE TO DYNAMICS MOVING THROUGH. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKRBAC LONG TERM...TWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 759 AM MDT MON MAY 22 2006 WYZ001>020-022>030-231300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 759 AM MDT MON MAY 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN GREAT BASIN TODAY AND THEN TRACK NORTHEAST ACROSS WYOMING LATE TONIGHT. MOISTURE WILL STREAM NORTH ACROSS UTAH...COLORADO...AND WYOMING TODAY AHEAD OF THIS SYSTEM. STRONG THUNDERSTORMS...AND POSSIBLY A FEW SEVERE THUNDERSTORMS...WILL DEVELOP AROUND MIDDAY IN THIS REGION OF HIGHER MOISTURE. THE MAIN THREAT IN ASSOCIATION WITH THESE STORMS WILL BE GUSTY WIND...ALTHOUGH BRIEF HEAVY RAIN AND SMALL HAIL WILL BE LIKELY. SWEETWATER...LINCOLN...AND SUBLETTE COUNTIES ARE EXPECTED TO BE THE MOST AT RISK FROM THE THREAT OF THESE HAZARDS. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE REMAINDER OF THE AREA BEGINNING EARLY THIS AFTERNOON. PLEASE STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN RIVERTON AS THUNDERSTORMS IMPACT THE REGION TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION...ESPECIALLY ACROSS SOUTHWEST WYOMING...MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO CALL THE RIVERTON NATIONAL WEATHER SERVICE WITH REPORTS OF STRONG WIND GUSTS...HAIL OF ANY SIZE...AND HEAVY RAINFALL. TRIW
The Riverton/Lander radar (KRIW), 35 km away, was scanning. The volume nearest the first event began at 20:05 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508281, 5508282, 5508283, 5508284.